Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 36, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2023, 8:20 PM CDT for Rice County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2023, 8:20 PM CDT (01:20 UTC)
- Expired
- Jul 10, 2023, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:26 PM CDT | HAIL 1 | 5 Wsw Dundas, MN | Phone report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
867
WUUS53 KMPX 110120
SVRMPX
MNC131-110200-
/O.NEW.KMPX.SV.W.0036.230711T0120Z-230711T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Mon Jul 10 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Rice County in south central Minnesota...
* Until 900 PM CDT.
* At 820 PM CDT, a severe thunderstorm was located near Dundas, or 6
miles southwest of Northfield, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Dundas around 830 PM CDT.
Northfield around 840 PM CDT.
Nerstrand around 900 PM CDT.
Other locations impacted by this severe thunderstorm include
Bridgewater, Ruskin, Nerstrand Big Woods State Park and Faribault
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9334 4445 9322 4442 9304 4431 9304
4424 9321
TIME...MOT...LOC 0120Z 303DEG 14KT 4441 9329
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
610
WWUS53 KMPX 110139
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Mon Jul 10 2023
MNC131-110200-
/O.CON.KMPX.SV.W.0036.000000T0000Z-230711T0200Z/
Rice MN-
839 PM CDT Mon Jul 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN RICE COUNTY...
At 839 PM CDT, a severe thunderstorm was located near Faribault,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Nerstrand around 855 PM CDT.
Other locations impacted by this severe thunderstorm include Ruskin,
Nerstrand Big Woods State Park and Faribault Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4436 9333 4441 9321 4436 9304 4431 9304
4424 9321
TIME...MOT...LOC 0139Z 312DEG 17KT 4434 9319
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff351
WWUS53 KMPX 110155
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
855 PM CDT Mon Jul 10 2023
MNC131-110205-
/O.EXP.KMPX.SV.W.0036.000000T0000Z-230711T0200Z/
Rice MN-
855 PM CDT Mon Jul 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICE COUNTY WILL
EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4436 9333 4441 9321 4436 9304 4431 9304
4424 9321
TIME...MOT...LOC 0155Z 303DEG 14KT 4431 9313
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:04 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 10, 6:04 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 PM CDT Mon Jul 10 2023 .MESOSCALE DISCUSSION... Issued at 537 PM CDT Mon Jul 10 2023 CU development has been hard this afternoon. A few earlier updrafts across central MN on the cold front in the vicinity of St Cloud dissipated quickly and those currently in northwest WI are showing no signs of vigorous development yet. Coverage has increased within the last hour or two in western WI, so this will be an area to watch over the next few hours as the cold front sags south. A watch is in the process of being coordinated with SPC. The cold front has reached a line from Cumberland, WI, to Hutchinson and Redwood Falls, MN. Areas north of that line have ended their severe threat. Another area to watch is along I-90 where CU has become better established. There are also supercells in northwest IA that are left movers that could build into far southern MN during the next few hours. && .DISCUSSION...(This evening through Monday) Issued at 316 PM CDT Mon Jul 10 2023 KEY MESSAGES: - Scattered thunderstorms late this afternoon into evening, best chance from the Twin Cities to the east into Wisconsin. - After a much above normal day today, a cool down Tuesday and Wednesday with near normal for the rest of the period. - Several chances for rain over the next week with the best chance coming Tuesday night. This evening into tonight... A cold front is slowly moving south across Minnesota and Wisconsin through the rest of the day into tonight. Along and ahead of this front we should see CI late this afternoon into early evening. Instability has been building through the day today such that we will have at least two (instability and lift) of the four ingredients for thunderstorms. The other two moisture and shear are less certain. It is not a particularly moist profile, but it should still be enough moisture for storms to form today. Shear is maximized to the north behind the front and less ahead of the front. So it appears to be more of a high CAPE low shear setup which would favor pulsing storms and large hail as the main threat. Severe winds are also a concern, especially if we see upscale growth into a linear system along the cold front. With weak low level shear and high LCLs tornadoes are not likely today. Based on current CAM guidance CI is expected near the Twin Cities and into Wisconsin around 5pm give or take an hour. Storms would continue to fire, mainly in Wisconsin into the evening. Some storms could also occur farther south in Minnesota, but the environment is not as favorable. Tuesday... Behind the front cooler and drier air will settle in with below normal temperatures and dry weather during the day on Tuesday. Heading into Tuesday night another system is expected to move through the Upper Midwest. The likely track will likely be to our south, but parts of southern Minnesota have a decent chance for seeing rain as this comes through. The closer to the Iowa border the better the chances for rain. Based on the track the best chance for up to around a quarter of an inch of rain will be along the I-90 corridor in far southern Minnesota. Not a lot of instability, so strong to severe is not expected. There should still be enough to see thunderstorms form, which could lead to some localized heavier rainfall. Wednesday through Monday... Looking at Wednesday into Friday the forecast stays close to the previous with 30% PoPs across the CWA with an eventual decreasing chance for precipitation Friday afternoon into the rest of the weekend. This precipition is caused by a zonal flow across the region that eventually deepens into a short wave across the Dakotas. This then will affect the Northern Plains with this precipitation. While the chance for precipitation decreases after Friday afternoon, there is still a slight chance with a trough sitting over the Northern Plains. This could bring a few scattered showers over the weekend as it moves into the Upper Midwest. All storms after Monday have a low chance of being severe. Temperatures will continue to be below normal on Wednesday, but a warming trend will be present through the end of the week. Friday into Sunday, maximum temperatures are in the low 80s with low temperatures in the low to mid 60s. These temperatures will be near normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 556 PM CDT Mon Jul 10 2023 Storms have finally formed along a frontal boundary extending from northern Wisconsin back through the Twin Cities. However, thinking that thunderstorm activity will only impact KEAU at this point. Winds will become northerly behind the front with VFR conditions through the period. KMSP...Confidence in thunderstorm development for KMSP has decreased, so have removed the TEMPO group. Still, a stray storm may approach the terminal, so went with VCTS. Once the front moves through, no additional concerns. /OUTLOOK FOR KMSP/ WED...VFR, chc MVFR/-SHRA early. Wind E 5-10kts. THU...VFR, chc MVFR/-TSRA. Wind W 10-15kts. FRI...VFR, chc MVFR/-TSRA. Wind W 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC/EAB AVIATION...Dye
Hazardous weather outlook, Jul 10, 3:53 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 353 PM CDT Mon Jul 10 2023 MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028- 112100- Chisago-Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>052-054>059-064-112100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine- 353 PM CDT Mon Jul 10 2023 This Hazardous Weather Outlook is for portions of centraland west central Minnesota. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across southern Minnesota into western Wisconsin. The primary hazard will be large hail with a lesser chance for damaging wind gusts. There will be an increased risk for heat illness for those active outdoors late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are several low chances for thunderstorms Tuesday through Sunday, but the risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jul 10, 7:33 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
733 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail Credit River 44.67N 93.38W
07/10/2023 M1.00 inch Scott MN Public
Photo relayed via social media with
measuring tape.
&&
PEMLocal storm report, Jul 10, 7:37 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail 3 E Albert Lea 43.65N 93.31W
07/10/2023 M1.00 inch Freeborn MN Broadcast Media
Photo relayed via Twitter.
&&
PEMLocal storm report, Jul 10, 7:51 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
751 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 2 N Lonsdale 44.50N 93.43W
07/10/2023 E0.50 inch Rice MN Public
Phone report.
&&
PEMLocal storm report, Jul 10, 7:55 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Hail 1 NE Lonsdale 44.49N 93.42W
07/10/2023 M0.88 inch Rice MN Law Enforcement
Radio report.
&&
PEMSpecial weather statement, Jul 10, 8:09 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Mon Jul 10 2023
MNZ093-110130-
Freeborn MN-
809 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southeastern
Freeborn County through 830 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
London, or 8 miles north of Northwood, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.
&&
LAT...LON 4362 9329 4361 9305 4350 9305 4350 9329
TIME...MOT...LOC 0109Z 297DEG 6KT 4356 9316
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DyeLocal storm report, Jul 10, 8:16 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Mon Jul 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 5 S Lakeville 44.62N 93.23W
07/10/2023 M1.00 inch Dakota MN Public
photo relayed via social media.
&&
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 35 min |
| Jul 10, 7:13 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 34 min |
| Jul 10, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Le Sueur, Rice, Scott | 61 min |
| Jul 10, 8:09 PM CDT | Special Weather Statement | MPX | Freeborn | 21 min |
| Jul 10, 8:56 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 34 min |
| Jul 10, 9:05 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 36 min |
| Jul 10, 9:31 PM CDT | Special Weather Statement | MPX | Blue Earth | 44 min |
| Jul 10, 9:56 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.